Texas, 2004

Hail and Damaging Winds in Texas, August 10 to 11, 2004

August 10 to 11, 2004 · NWS AMA · 10 events in 5 counties and zones

Severe thunderstorms across the western and eastern Texas panhandle during the evening through early morning hours produced large hail and damaging winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the western and eastern Texas panhandle during the evening through early morning hours produced large hail and damaging winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT TUE AUG 10 2004

.DISCUSSION...
ACTIVE WEATHER PATTERN APPEARS TO BE SETTING UP FOR TONIGHT ACROSS
THE REGION AS APPORACHING H7 S/W MOVES TOWARDS THE REGION.  BIG
QUESTION RIGHT NOW IS WHETHER OR NOT STORMS WILL FORM ACROSS THE
REGION PRIOR TO S/W PASSAGE.  DEWPTS ARE NOT AS HIGH AS THIS TIME
YESTERDAY...BUT DEVELOPING SFC LOW OVER SE CO HAS HELPED TO POOL
MOISTURE OVER THE OK PNHDL.  ADDITIONALLY...SFC BOUNDARY RUNS FROM
NEAR TURKEY OVER AMARILLO TO NEAR STRATFORD LATE THIS AFTERNOON AND
THIS COULD INITIATE STORMS.  WILL HAVE TO WATCH CLOSELY...AND FEEL
SVR WX THREAT WILL BE EARLY ON AS STORMS DEVELOP AND MATURE.
TORNADO THREAT IS NOT QUITE AS HIGH AS WINDSPEEDS ARE FAIRLY WEAK
BELOW 600 MB.  DAMAGING WINDS AND LOW END SVR HAIL SHOULD BE THE
BIG ISSUE...THAT IS UNTIL LATE TONIGHT.

STORMS FIRING ACROSS CO AND NM SHOULD EVOLVE INTO A MCS AND ROLL
ACROSS THE REGION OVERNIGHT.  THE BEST CHANCE FOR STORMS SHOULD BE
OVER THE NE TX AND ERN OK PNHDLS...BUT ALL OF THE AREA SHOULD SEE A
GOOD CHANCE AT RAIN.  SEVERE THREAT APPEARS TO EVOLVE INTO A
DAMAGING WIND SCENARIO...ESPECIALLY IF THE STORMS CAN GET ORGANIZED
EARLY IN THEIR LIFE CYCLE.  ONLY CHANGES TO GRIDS/FCST IN THE SHORT
TERM WERE TO ADJUST POP GRIDS TO REFLECT EXPECTED MOVEMENT AND
COVERAGE OF STORMS AND TO TWEAK TEMPS.

COLD FRONT APPEARS TO HOLD OFF UNTIL EARLY TOMORROW MORNING AS 20Z
SFC ANALYSIS SHOWS THIS STILL LOCATED OVER NRN KS/SRN NE.
ADDITIONALLY...STRONG LOW ACROSS THE NRN U.S. STILL DIVING SOUTH AND
THIS WILL HOLD FRONT UP A BIT AS WELL.  THIS LOW WILL HELP TO
ESTABLISH DEEP TROF ACROSS THE ERN U.S...WITH NORTHWEST FLOW
ENTRENCHED OVER THE REGION AT LEAST THROUGH THE NEXT 7 DAYS. PRECIP
CHANCES WILL BE MODERATED BY ANY S/W ACTIVITY PASSING ACROSS THE
AREA AND ALSO BY AMOUNT OF LOW-LEVEL HEATING TO DESTABILIZE THE
ATMOSPHERE.  DID ADD IN 10% POPS FOR LATE SUNDAY INTO MONDAY FOR
POSSIBLE S/W MOVING ACROSS THE REGION.  OTHERWISE...NO CHANGES TO
GRIDS BEYOND THURSDAY.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     61  73  54  80 /  60  30  20  30
BEAVER       58  73  53  79 /  90  20  20  30
BOISE CITY   57  71  53  76 /  80  20  20  30
BORGER       62  74  54  80 /  70  30  20  30
BOYS RANCH   62  73  54  79 /  60  30  20  30
CANYON       62  75  55  81 /  60  30  20  30
CLARENDON    63  75  57  81 /  70  30  20  30
DALHART      59  73  53  78 /  70  20  20  30
GUYMON       59  73  53  79 /  80  20  20  30
HEREFORD     61  76  55  81 /  60  30  20  30
LIPSCOMB     60  75  55  80 /  90  30  20  30
PAMPA        61  74  56  80 /  70  30  20  30
SHAMROCK     64  76  56  80 /  70  30  20  30
WELLINGTON   65  76  58  81 /  70  40  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/17
Hazardous weather outlook, Aug 10, 12:00 PM CST, 7 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE AUG 10 2004

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE
OKLAHOMA PANHANDLE...AND THE NORTHERN HALF OF THE TEXAS PANHANDLE
TONIGHT. THE MODERATE RISK AREA IS ALONG AND NORTH OF A ROMERO TO
PANHANDLE TO WHEELER LINE. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...ESPECIALLY
ACROSS THE MODERATE RISK AREA. IN ADDITION...A FLOOD WATCH FOR FLASH
FLOODING REMAINS IN EFFECT THROUGH TONIGHT. THUNDERSTORMS WILL LIKELY
PRODUCE VERY HEAVY RAINFALL IN JUST A SHORT PERIOD OF TIME WHICH WILL
RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND EVENING
ACROSS THE EXTREME WESTERN OKLAHOMA AND TEXAS PANHANDLES. THE SLIGHT
RISK AREA IS ALONG AND WEST OF A LINE EXTENDING FROM NEAR SPRINGFIELD
COLORADO TO BETWEEN HEREFORD AND BOOTLEG. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS FROM ANY OF THE
THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SATURDAY NIGHT. A FEW STORMS COULD REACH SEVERE STRENGTH...
RESULTING IN LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS THAT FORM THIS
WEEK...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION
TONIGHT AND BE READY FOR POSSIBLE ACTIVATION AGAIN WEDNESDAY
AFTERNOON AND EVENING ACROSS THE EXTREME WESTERN SECTIONS OF THE
PANHANDLES.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 96 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
August 10, 7:25 PM CST
Where
Oldham County, 5 mi W of Adrian
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
35.267, -102.767

Roof blown off of a carport.

Hail, Oldham

When
August 10, 7:25 PM CST
Where
Oldham County, 5 mi W of Adrian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -102.767

Thunderstorm Wind, Hemphill

When
August 10, 10:30 PM CST
Where
Hemphill County, 8 mi NE of Gageby
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.700, -100.233

Large tree blown over by high winds.

Thunderstorm Wind, Hemphill

When
August 10, 10:30 PM CST
Where
Hemphill County, 5 mi E of Gageby
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.617, -100.250

Hail, Wheeler

When
August 10, 11:57 PM CST
Where
Wheeler County, Briscoe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.583, -100.283

Thunderstorm Wind, Wheeler

When
August 11, 12:30 AM CST
Where
Wheeler County, Wheeler
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -100.267

Trampoline was blown over and onto a house.

Thunderstorm Wind, Ochiltree

When
August 11, 12:45 AM CST
Where
Ochiltree County, Perryton Muni Arpt
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.400, -100.750

Thunderstorm Wind, Ochiltree

When
August 11, 1:01 AM CST
Where
Ochiltree County, 4 mi NE of Huntoon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.483, -100.583

Thunderstorm Wind, Lipscomb

When
August 11, 1:02 AM CST
Where
Lipscomb County, Booker
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.450, -100.533

Reported by SchoolNet observation.

Thunderstorm Wind, Hemphill

When
August 11, 1:15 AM CST
Where
Hemphill County, Glazier
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.000, -100.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418446, 5418447, 5418444, 5418445, 5418448, 5418443, 5418442, 5418441, 5418440, 5418439.